Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 83, NWS New Orleans, LA

July 23, 2002Livingston Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 23, 2002, 4:54 PM CDT for Livingston Parish, Louisiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2002, 4:54 PM CDT (21:54 UTC)
Expired
Jul 23, 2002, 5:30 PM CDT
In force
36 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Livingston Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9384 joules per kilogram.10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9384 J/kg
Mixed-layer CIN
-470 J/kg
Mixed-layer LCL
2140 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

625 
WUUS54 KLIX 232154
SVRNEW
LAC063-232230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
454 PM CDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIVINGSTON PARISH IN SOUTHEAST LOUISIANA

* UNTIL 530 PM CDT

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTH OF LIVINGSTON...OR ABOUT 14 MILES
  SOUTHWEST OF AMITE...MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LIVINGSTON AT 510 PM CDT

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3030 9071 3031 9081 3064 9080 3064 9059
          3030 9059

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:00 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 23, 3:00 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
300 PM CDT TUE JUL 23 2002

A WEAK MID/UPPER LEVEL TROUGH OR CYCLONIC SHEAR AXIS WAS NOTED FROM
CENTRAL GEORGIA TO SOUTH MISSISSIPPI. VAD WIND PROFILE OF LIX AND
JAX REVEALED A DEEP NORTH TO NORTHEAST FLOW FROM THE SURFACE TO
15KT. RADAR INDICATED CONVECTION AROUND MCCOMB AND THE BATON ROUGE
METRO AREA. SURFACE ANALYSIS REVEALED A FRONTAL BOUNDARY FROM THE
OHIO VALLEY TO WEST TENNESSEE TO NORTH TEXAS. UPPER AIR ANALYSIS
INDICATED A 40 KNOT JET MAX NORTHEAST/SOUTHWEST FROM WEST KENTUCKY
TO NORTH MISSISSIPPI...PLACING THE NORTH HALF OF THE FORECAST AREA
UNDER THE LEFT FRONT QUADRANT. A LATE START TO AFTERNOON CONVECTION.

SHORT RANGE MODELS CONTINUE TO SHOW THE RIDGE RETREATING WEST OVER
THE ROCKIES. AN UPPER LEVEL DISTURBANCE OVER KANSAS WILL DIVE EAST
SOUTHEAST ON THE PERIPHERY OF THE RIDGE TO THE MID SOUTH BY TONIGHT
AND DIVE SOUTH ACROSS THE FORECAST AREA WEDNESDAY AFTERNOON AND
EVENING. AT THE SAME TIME...THE JET MAX IS EXPECTED TO MOVE
SOUTH...PLACING THE NOSE OF THE JET OVER THE EAST HALF OF THE
FORECAST WEDNESDAY AFTERNOON. CONVECTION WEDNESDAY MAY BE QUITE
STRONG. THE MAIN THREAT WILL BE DAMAGING WINDS. IN THE NORTHERN
STREAM...SEVERAL SHORT WAVES WILL PUSH EAST ACROSS THE UPPER
MISSISSIPPI VALLEY THU AND PUSH EAST ACROSS THE GREAT LAKE FRIDAY.
THE UPPER LEVEL RIDGE OVER THE ROCKIES WILL THEN PUSH EAST ACROSS
THE ARKLATEX REGION...INCREASING TEMPERATURES THROUGHOUT THE
ATMOSPHERE OVER THE CENTRAL GULF COAST AND DECREASING RAIN CHANCES.
THE UPPER LEVEL HIGH WILL BE A SLOW MOVER...SO HEAT WILL RETURN SAT
THROUGH TUES.

HERE ARE SOME NUMBERS TO PONDER...

MCB 71/92/71/90 3645  BTR 72/92/72/90 3645
MSY 74/92/74/91 3555  GPT 72/91/73/90 3655

.NEW...NONE
LA...NONE.
MS...NONE.

18

In the hours before

Special weather statement, Jul 23, 11:00 AM CDT, 5 hours 54 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT TUE JUL 23 2002

.SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE OVER THE SOUTHEAST UNITED
STATES AND GULF COAST REGION WILL AGAIN RESULT IN THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON
AND THIS EVENING.

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY DURING THE AFTERNOON AND
EARLY EVENING HOURS. IN ADDITION TO FREQUENT LIGHTNING...SOME OF THE
STORMS WILL PRODUCE HEAVY DOWNPOURS OF RAIN AND GUSTY WINDS. ISOLATED
SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS.

.ACTIONS...
NONE AT THIS TIME.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:01 PM CDTSevere Thunderstorm WarningLIXTangipahoa44 min
Jul 23, 3:29 PM CDTSevere Thunderstorm WarningLIXIberville, West Baton Rouge46 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.